Thunderstorm Wind, McCormick
- When
- May 2, 4:35 PM EST
- Where
- McCormick County, Mt Carmel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.000, -82.500
Sheriff reported some trees down in Mt. Carmel.
8 thunderstorm wind, 6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 2, 1:50 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 250 PM EDT FRI MAY 2 2003 TONIGHT-SUN: MCS MOVING OVER THE MOUNTAINS WILL HAVE SOME TROUBLE IN DRY AIR OVER THE AREA, BUT LEFT IN SLIGHT CHANCE FOR TONIGHT OVER ENTIRE AREA. SAT AND SUNDAY LOOK DRY BUT PLENTY OF CLOUDS AROUND AS LOW CENTER SPINS OFF NC COAST. CUT TEMPS A BIT FOR SUN AS CAA TRIES TO MAKE IT SOUTH. WENT WITH GUIDANCE FOR TEMPS. MON-FRI: UNSTABLE PATTERN SETS UP FOR NEXT WEEK AS RETURN FLOW WILL BRING IN WARM TEMPS AND BREEZY CONDS IN ADVANCE OF AN APPROACHING COLD FRONT ON WED. WILL PUT IN SLIGHT CHANCE ON TUES AND CHANCE OF RAIN WED THROUGH THURSDAY NIGHT. FRONT PASSES AREA ON FRI WITH CLEARING CONDS EXPECTED. PER HPC DISCUSSION CONCERNING ERRORS IN THE GFS WENT WITH UKMET/ECMWF. WENT ABOVE GUIDANCE ON TUES WITH WAA IN ADVANCE OF THE FRONT AND CUT TEMPS A BIT WITH CLOUDS AND RAIN FOR WED AND THURSDAY. CAE 62 84 57 80 / 20 10 10 10 AGS 61 85 55 82 / 20 10 10 10 SSC 62 83 57 79 / 20 10 10 10 OGB 63 84 58 81 / 20 10 10 10 .CAE... GA...NONE. SC...NONE. JDB
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 517 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LM
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-022125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 330 PM EDT FRI MAY 02 2003 A LINE OF THUNDERSTORMS IN THE UPSTATE OF SOUTH CAROLINA WILL BE MOVING INTO PORTIONS OF CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA AFTER 5 PM. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND LOCALIZED WINDS IN EXCESS OF 55 MPH. MONITOR NOAA WEATHER RADIO...OR LOCAL TELEVISION STATIONS TO KEEP ABREAST OF CURRENT SEVERE WEATHER WATCHES OR WARNINGS.
SCZ018-022220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 425 PM EDT FRI MAY 02 2003 A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN MCCORMICK COUNTY BETWEEN 5 AND 6 PM. THIS STORM WILL PRODUCE WIND GUST TO 45 MPH...SOME HAIL AND FREQUENT LIGHTNING. CDL
SCZ015-018-020-021-025-026-022255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 455 PM EDT FRI MAY 02 2003 ...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA THROUGH 6 PM... STRONG THUNDERSTORMS WILL MOVE INTO THE AREA DURING THROUGH 6 PM. THE STRONGEST STORMS WILL MOVE THROUGH MCCORMICK... NEWBERRY... FAIRFIELD AND LANCASTER COUNTIES. THESE STORMS WILL PRODUCE HAIL TO ONE-HALF INCH...WIND GUST TO 50 MPH AND FREQUENT LIGHTNING. THE STORMS WILL CONTINUE MOVING TO THE EAST AT 30 MILES PER HOUR.
The Greer radar (KGSP), 102 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
8 thunderstorm wind, 6 hail. Local standard time, as filed.
Sheriff reported some trees down in Mt. Carmel.
Sheriff reported golf ball size hail.
Sheriff reported some trees down in the town of Chesterfield.
Sheriff reported trees down in Heath Springs.
Sheriff reported some trees down in Bethune.
SKYWARN spotter reported 3/4 inch hail in Edgefield.
Emergency manager reported trees and powerlines down in Bishopville.
Sheriff reported more trees and powerlines down in and around Chesterfield.
Highway dept. reported some trees down on hwy 609.
Emergency manager reported 3/4 inch hail in Summerton.
Sheriff reported nickel size hail.
Sheriff reported some trees down.
Newspaper reported 3/4 inch in east Kershaw.
Newspaper reported 3/4 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352107, 5352108, 5352109, 5352111, 5352112, 5352110, 5352215, 5352113, 5352114, 5352115, 5352216, 5352217, 5352218, 5352219.